I seek alternative Hyrochorothiatide Diuretic HZT drug to avoid the side effect of raise Triglycerides. I have medium high blood pressure problem for years. Typical measurements is around 148 / 95 without medication, 138/89 with medication. I am seeking alternative to the Hyrochorothiatide diuretic HZT drug.
My current blood pressure prescription are the following three drugs:
1. Diltiazem extended release 240mg
2. Amlodipine 2.5mg
3. Hydrochlorothiazide 25mg
I have problem with #3 Hyrochorothiatide Diuretic HZT drug. In my research:
Hydrochlorothiazide, abbreviated HCTZ, HCT, or HZT, is a first line diuretic drug of the thiazide class that acts by inhibiting the kidneys' ability to retain water. This reduces the volume of the blood, decreasing blood return to the heart and thus cardiac output and, by other mechanisms, is believed to lower peripheral vascular resistance. Hydrochlorothiazide is sold both as a generic drug and under a large number of brand names, including Apo-Hydro, Aquazide H, Dichlotride, Hydrodiuril, HydroSaluric, Microzide, Esidrex, and Oretic.
In fact, I do have the side effect of raise Triglycerides. This cause my cholesterol test reading to be inflated Triglyceride value at 220 (<199 normal), and normal HDL 60 and LDL 114. As experiment, I stopped taking this Hyrochorothiatide Diuretic HZT drug for a short period, and blood work confirm the normal Triglycerides reading of below 190.
For long term, I very much want to replace the Hyrodchlorothiazide with other similar drug (diuretic) but without the Triglycerides side effect. After almost 3 years of trying, so far, me & my physicians have not found a good alternative. I am very frustrated.
There really isn't anything else that does what HCT does. However, Curmudgen makes a good point, do you really need a diuretic? You could always go to an ARB such as Benicar. You are currently taking 2 calcium channel blockers, perhaps ask about a trail of an ARB without the HCT and see what kind of results you get.
I took Hydrocholorthiazide for years, and my Tri's dropped over that period dramatically as I mixed in Omega 3 and really concentrated on a heart healthy diet. Just mix in potassium tests in your periodic blood tests. You will be just fine.
I'm now on two much stronger diaretics now, but certainly HCT didn't raise my Tri's.
I have HMO and drugs are paid flat rate $5 per refilling.
Years ago, I have prescription for Benicar 20mg (OlmeSartin by Sankyo), but it costed me over $1 per pill per day. A bottle of 100 costs over $100.
I was told Potassium Sparing Diuretic is not expensive addition to two others I am taking
1. Diltiazem extended release 240mg
2. Amlodipine 2.5mg
Do you agree?
Yes, I hate the effect of diuretic going to bathroom often. But I assume Diuretic HCT has the least long term side effect compare to all other blood pressure drugs. May be you can tell me if this raised Triglycerides side effect is really damaging cholesterol problem, or just high reading in BP test? Or use Omega 3 to counter is good way to go?
You are correct, Benicar is an expensive drug, I am on 40 mg per day with 12.5 of HCT (Benicar HCT). Since there is no generic, my insurance also tries to block it's use, but they have to give it to you if your doctor provides the additional documentation, but it won't help the price.
TGL's are easy to control, usually cutting back on empty carbs like those found in breads, pastas, sugars and processed foods will have a huge impact. Also, if you drink you should cut back as well as alcohol will metabolize as sugar. The link between TGL's and heart disease is know fully known, some feel there is no link. I take the position of less is better, just less left to chance that way. I don't have any experience with Potassium Sparing Diuretic so I can't speak to it.
One thing to keep in perspective, a TGL of 220, while higher than recommended (150), is not that bad. Most people with problems controlling their TGL's have numbers well over 500 so it's not like you are way out of line. Perhaps some changes in diet will be enough to keep the numbers in line and allow you to stay on the diuretic. I think there would be more risk of long term effects from high BP than a marginally high TGL, but you should discuss that with your doctor.
I take no medications for my HF or arythmias and so forth.
I did consult with an Ayurvedic Doctor, who prescribed some compounds, non toxic, no side effects. They usually go to the root cause, and will prescribe more than one compound since all systems are involved or most.
Mine did prescribe some, but I can't remember which ones. It worked, but I became allergic and stopped.
Meanwhile, I am seeing a Medical Qi Gong practitioner, lost 25 lbs in two months, and keep loosing water. I am no longer puffy and water logged. He does not believe that taking meds or herbs or vits or supps as curative. I will continue to see him for a year. My liver function test came back normal after 14 years of toxic hepatitis, my BNP went down, now, at 300, etc... I am also learning how to meditate properly, and do a few moves and one type of breathing the Qi Gong practitioner taught me. It will take a long time, and will only be sustainable once I start practicing Qi Gong myself, continue wtih deep meditations, here are many types, and keep up with lifestyle modification.
So far, out of everything I tried, nothing worked except the Medical Qi Gong. There are scientific papers about this form of TCM, which is non invasive,
I am radical im my approach in that I take no meds, and will not in the future. I have also refused angiograms and other invasive procedures. I am not able to metabolize those drugs anyway. I fyou go to ADR-Central see my short health bio and meds!!
I remember seeing on another heart forum about one woman who took natural diuretics, and according to her, it worked well. She had no problems with potassium etc...
The Amlodipine you're taking has very similar side effects to the HCTZ. It can also be the very thing causing fluid retention in your legs.
Ask your doctor about stopping the diuretic all together for a trial period, clean up some nasties in your diet and drink adequate amounts of water each day. A dehydrated body holds onto water. Drinking more, releases more.
If it works, GREAT! If not, work from there.
If you also take medications for other medical conditions it might be beneficial to check carefully and see if any interact with or prevent absorbtion of your CCBs. Doctors tend to load people up on multiple cardiac/vascular drugs without considering how they interact. These drugs sometimes cause more symptoms than they treat or just trade one problem for another until you spiral into feeling like an invalid. Sometimes rearranging times you take stuff or what you use to swallow it down can make a huge difference.
I did stopped taking this Hyrochorothiatide Diuretic HZT drug for 3 weeks and toke the blood test before and after. That is how I know this drug raise triglycerides reading in my blood test. I am thinking to seek alternative to this HZT diuretic drug and hopefully without raise triglycerides problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.